Montana, 2011

Hail and Damaging Winds in Montana, July 25, 2011

July 25, 2011 · NWS GGW · 7 events in 4 counties and zones

Enhanced lift ahead of a well-define low pressure trough, strong shear, and a strengthening low-level wind maximum combined to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Enhanced lift ahead of a well-define low pressure trough, strong shear, and a strengthening low-level wind maximum combined to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 25, 4:52 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 25, 4:52 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
552 PM MDT MON JUL 25 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPDATE...UPDATED THE GOING FORECAST TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 685 WHICH IS IN EFFECT UNTIL 1 AM.

PREVIOUS DISCUSSION...THIS AFTERNOON... WARM FRONT IS CURRENTLY
STRUNG OUT FROM HAVRE TO ZORTMAN AND OVER TO CIRCLE THROUGH
GLENDIVE. THIS IS EXPECTED TO ADVANCE NORTH INTO THE NORTHEASTERN
SECTION OF THE GGW CWA THROUGH THE EVENING. DEWPOINTS TO THE SOUTH
OF THE WARM FRONT ARE QUICKLY CLIMBING INTO THE 60S AND HAVE WILL
BEGUN TO OVERRUN THE FRONT SPARKING OFF A FEW LIGHT RAIN SHOWERS
ON THE NORTHERN SIDE.

A SHORTWAVE ARRIVING IN THE SOUTHWEST FLOW ALOFT SHOULD PROVIDE
PLENTY OF UPPER LEVEL LIFT AND SUPPORT FOR STORMS TO BECOME
SEVERE THIS EVENING. ANY OUTFLOW BOUNDARIES FROM MID DAY
CONVECTION MAY ALSO ADD JUST ENOUGH BAROCLINICITY TO GENERATE
STRONGER SUPERCELLS IN ANY CLUSTERS OF STORMS THAT FOLLOW THE
ORIENTATION OF THE BOUNDARIES OR INCOMING SHORTWAVE. THE HIGHEST
CONCENTRATION OF SHOWERS AND STORMS SHOULD ORIENT ITSELF IN A
CORRIDOR AROUND THE MISSOURI RIVER. HAIL MAY BE THE MAIN THREAT
INITIALLY FOR THESE STORMS DUE TO HIGH CAPE. BUT... AROUND
MIDNIGHT OUTFLOW FROM DECAYING CELLS COULD QUICKLY LEAD TO A
HIGHER WIND THREAT AS THE BULK OF THE ACTIVITY MOVES INTO THE
EASTERN HALF OF THE CWA.

TUESDAY THROUGH WEDNESDAY... A PAIR OF WEAK COLD FRONTS WILL PASS
THROUGH THE REGION AND PROVIDE MORE FOCAL POINTS FOR STORMS AS
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT LATCH ONTO THE SURFACE
FRONTS. NO PARTICULAR FEATURE LOOKS STRONG ENOUGH TO BECOME
WIDESPREAD SEVERE BUT SCATTERED AFTERNOON SHOWERS AND ISOLATED
SEVERE STORMS CAN NOT BE RULED OUT. LARGE SCALE PATTERN IS
EXPECTED TO SLOWLY SWITCH TO MORE OF A ZONAL FLOW STRUCTURE WEDNESDAY
MORNING WITH THE PASSAGE OF THE SECOND FRONT. 850MB TEMPERATURES
SHOULD BE AROUND THE MID 10S TO 20S IN CELSIUS WHICH SHOULD
TRANSLATE DOWN TO SEASONAL DAYTIME HIGHS IN THE MID 80S.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED FORECAST. MODELS ARE IN
GOOD AGREEMENT THROUGH ABOUT DAY 5 AND THEN START TO DIFFER IN THE
PLACEMENT OF A LOW PRESSURE SYSTEM OVER THE WEEKEND. WENT WITH
CLIMO POPS FOR THE SUNDAY EVENING AND MONDAY MORNING TIME FRAME
BASED ON BOTH MODELS SHOWING A BIT OF A WAVE OVER THE AREA. FRANSEN

MODELS ARE IN DECENT AGREEMENT WITH BRINGING A SHORTWAVE TROUGH
THROUGH THE AREA ON THURSDAY WITH A COLD FRONT. THIS WILL BRING A
CHANCE OF THUNDERSTORMS TO THE AREA WITH SOMEWHAT COOLER THAN
NORMAL TEMPERATURES. THE WAVE WILL EXIT THE REGION THURSDAY NIGHT
WITH A DRY ZONAL FLOW FOR FRIDAY.

LARGE UPPER RIDGE/HIGH TO THE SOUTH WILL EXPAND NORTH OVER THE
WEEKEND BRINGING WARMER TEMPERATURES AND DRY WEATHER TO THE AREA.
MOST AREAS WILL HAVE HIGHS IN THE 90S FOR THE WEEKEND WITH THE
RIDGE FORECASTED TO PEAK ON SUNDAY.

BOTH THE GFS AND ECMWF SLIDE THE RIDGE TO THE EAST NEXT MONDAY
WITH A SOME WHAT UNSTABLE SOUTHWEST FLOW ALOFT DEVELOPING.
SHORTWAVES ON THE FLOW ALOFT MAY BE ENOUGH TO TRIGGER A
THUNDERSTORM. WILL MENTION A SLIGHT CHANCE FOR NOW. FORRESTER

&&

.AVIATION...
VFR TODAY. A LOW PRESSURE SYSTEM MOVING THROUGH THE STATE TODAY WILL
MOVE ACROSS EASTERN MONTANA TODAY. EXPECT A CHANCE OF
THUNDERSTORMS...SOME SEVERE FROM THE 00Z-12Z TUESDAY TIME FRAME. LARGE
HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN SHOULD BE EXPECTED
WITH MVFR AND POSSIBLY IFR CONDITIONS FOR UP TO AN HOUR OR SO.FRANSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 25, 1:57 PM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT MON JUL 25 2011

MTZ016>027-059>062-262100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
257 PM MDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PAIR OF FRONTS WILL BRING ANOTHER ROUND OF STRONG STORMS TO THE
AREA THIS EVENING AND TONIGHT. THE BEST CHANCE OF STORMS WILL
OCCUR AFTER 6PM THROUGH MIDNIGHT. THEY ARE EXPECTED TO MOVE FROM
THE SOUTHWEST TO THE NORTHEAST. SOME OF THE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. HEAVY RAIN IS
ALSO POSSIBLE WHICH COULD LEAD TO ISOLATED FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 25, 5:19 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
619 PM MDT MON JUL 25 2011

MTZ016-060-260115-
PHILLIPS-
619 PM MDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 715 PM MDT.

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTH OF ROY...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHWESTERN PHILLIPS COUNTY...

LAT...LON 4793 10873 4793 10863 4800 10861 4798 10845
      4821 10845 4826 10840 4776 10781 4759 10843
      4761 10845 4759 10850 4761 10852 4761 10867
      4764 10872 4764 10877 4768 10879 4775 10891
TIME...MOT...LOC 0019Z 227DEG 18KT 4763 10882

!RSMITH
WEATHER.GOV/GLASGOW
Special weather statement, Jul 25, 6:31 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
731 PM MDT MON JUL 25 2011

MTZ016-017-022-260230-
GARFIELD-PHILLIPS-VALLEY-
731 PM MDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 830 PM MDT.

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTH OF
MALTA TO U L BEND REC AREA...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DEVILS CREEK REC
AREA...HINSDALE AND HELL CREEK REC AREA.

LAT...LON 4845 10695 4756 10682 4740 10787 4827 10797
TIME...MOT...LOC 0131Z 246DEG 18KT 4811 10790 4750 10783

RSMITH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 84 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 25, 6:35 PM MST
Where
Phillips County, 2 mi ESE of Sun Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.869, -107.630

Public estimated a 60 mph wind gust.

Hail, Garfield

When
July 25, 7:15 PM MST
Where
Garfield County, Brusett
Measured
1.75 in hail
Reported by
Public
Coordinates
47.350, -107.250

Golf ball-sized hail stones reported along with 60 mph winds.

Hail, Garfield

When
July 25, 7:25 PM MST
Where
Garfield County, 9 mi NE of Brusett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.442, -107.114

Quarter-sized hail stones reported along with 60 mph winds.

Hail, Garfield

When
July 25, 7:30 PM MST
Where
Garfield County, 9 mi N of Jordan
Measured
1.25 in hail
Reported by
Public
Coordinates
47.450, -106.880

Funnel Cloud, Garfield

When
July 25, 7:50 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Reported by
Law Enforcement
Coordinates
47.320, -106.910

Garfield County Sheriff reported a funnel cloud near Jordan along with wind gusts up to 65 mph.

Thunderstorm Wind, McCone

When
July 25, 8:40 PM MST
Where
McCone County, 18.47 mi W of Brockway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.340, -106.160

Spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Daniels

When
July 25, 9:00 PM MST
Where
Daniels County, 6 mi E of Scobey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.800, -105.288

Strong winds tore some siding from a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338648, 338642, 338643, 338653, 338640, 338651, 338646.